Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 42, NWS Pittsburgh, PA

May 23, 2000Harrison County, Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2000, 4:47 PM EDT for Harrison County, Jefferson County, Ohio. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 4:47 PM EDT (20:47 UTC)
Expired
May 23, 2000, 5:50 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Harrison County, OH, Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:50 PM EDTThunderstorm WindSteubenville, OHThunderstorm winds downed a few trees.
May 23, 5:06 PM EDTTornado F0Bloomingdale, OHA weak F0 tornado with maximum winds estimated at around 70 MPH touched down in a rural area 2 miles west of Bloomingdale. As the tornado moved east it passed over US 22, downing or shearing several trees along the shoulder of the road. As the tornado moved

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 232048 RRA
SVRPIT
OHC019-067-081-232145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN OHIO
  HARRISON COUNTY IN OHIO
  CARROLL COUNTY IN OHIO

* UNTIL 550 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF SCIO...OR ABOUT 7 MILES   
NORTHWEST OF CADIZ...MOVEMENT IS EAST 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEWETT AT 545 PM EDT.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 23, 3:40 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT TUE MAY 23 2000

PCPN HAS BCM MORE SCT DURG AFTN...WITH TSTMS NOW POPPING OVR ERN OH.
BRKS IN CLD CVR ACRS OH HV HELPED GET CNVCTN GOING. STILL POTENTIAL
FOR SPOTTY SVR STORMS THIS EVE ACRS FA MNLY IN WEST. WL KEEP LKLY
POPS FOR SHWRS/TSTMS IN ALL ZNS ERY TNGT...CHC LTR ON.

DIFFICULT TO TIME SHRTWVS IN BROAD UPR FLO. STILL GENLY LOOKS LIKE
ONE SHRTWV WL SWEEP THRU AREA LTR THIS EVE...THEN STGR ONE ACRS NRN
SECTS WED AFTN. BEST CHC OF SVR WX SHUD BE WED AFTN AHD OF CDFNT.
WITH SUCH STG WIND FIELD ALF...BEST POTENTIAL WL BE FOR DAMAGING
WINDS ALTHO HAIL ALSO PSBL. WL GO WELL ABV MOS POPS WED....LKLY POPS
FOR TSTMS WITH STG WINDS AND HAIL ALL ZNS. WL NOT INCLUDE SEVERE
WORD YET...THO LTR SHIFTS MAY WANT TO CONSIDER.

FOR WED NGT...WL INCLUDE CHC POPS ERY...THEN PTCLDY. DRY THU.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:08 PM EDTTornado WarningPBZJefferson42 min
May 23, 6:12 PM EDTSevere Thunderstorm WarningPBZCarroll58 min
May 23, 6:22 PM EDTSevere Thunderstorm WarningPBZNoble48 min
May 23, 6:29 PM EDTSevere Thunderstorm WarningPBZColumbiana61 min
May 23, 6:33 PM EDTSevere Thunderstorm WarningPBZMuskingum57 min
May 23, 6:44 PM EDTSevere Thunderstorm WarningPBZJefferson36 min
May 23, 6:53 PM EDTSevere Thunderstorm WarningPBZMonroe57 min
May 23, 7:33 PM EDTSevere Thunderstorm WarningPBZNoble47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.